An Axiomatic Proof of Mirrlees' Formula
Public Finance = Finances publiques, 1998, vol. 53, issue 3-4, 285-95
Mirrlees' optimal income tax formula has never been proven rigorously, and it is hard to understand it in economic terms. We prove an analogous formula for an economy with finitely many persons. This is easy and allows a simple economic interpretation. Thereafter, Mirrlees' original formula is derived by means of a limit theorem. The analysis also clarifies the discussion between Revesz and Saez published as "Communications" below in this issue of PF/FP. It shows which formula is correct and how the methodological problems, in particular the circularity problem, can be dealt with.
References: Add references at CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed
There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.
Journal Article: An Axiomatic Proof of Mirrlees' Formula (1998)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:pfi:pubfin:v:53:y:1998:i:3-4:p:285-95
Access Statistics for this article
More articles in Public Finance = Finances publiques
Bibliographic data for series maintained by Christopher F. Baum ().